|日语 口译 雅思 四六级 小语种 青少儿教育 学校||自学考试 网络学院||MBA 在职研||新闻中心 资讯中心|
|会计 高考 报关 计算机 公务员 人力资源 课程||成人高考 国际办学||GCT 总裁研修||专题中心 北斗论坛|
Men have walked on the moon, transplanted hearts and invented machines to think for them. But they cannot cure the common cold. A spokesman at the world-famous cold research center in Salisbury sounded understandably bad-tempered when I spoke to him about it. They have been working on the problem for years but the most optimistic he could be was to hope that they would find a cure within the next 10 years. So what was their advice on coping with a cold meanwhile? "Ignore it," he sniffed.
But出现在全文第一小节，往往标志全文主题所在：But they cannot cure the common cold
In urban areas we average about three colds a year and they are caused not by wet feet or sitting in a draught, but by a virus, or rather many viruses which are always changing, so that a vaccine prepared from one is useless against the next. But every year the pharmaceutical companies spend millions of pounds trying to persuade us that their products will banish the miseries of sneezing, running noses, sore throats, headaches and coughs. They admit they can't cure the cold, but they do promise to relieve the symptoms.
We looked at 10 well-known brands of cold remedies and asked a doctor to explain, in laymen's terms, exactly what they contain (each ingredient is for) and his opinion on the effectiveness. Although none of the preparations had exactly the same ingredients, they fell into certain categories.
Nearly all contained a painkiller, either aspirin or paracetamol. These help to reduce temperature and relieve general aches and pains. Aspirin can irritate the stomach, so paracetamol is generally preferred. Many also contain decongestants, which constrict the blood vessels in the nose and relieve congestion. But they can raise blood pressure and should be avoided by people with hypertension or any heart complaint. The decongestant in Vicks Medinite is known to cause wakefulness, so it is strange to find it in a night-time remedy. But maybe it is counterbalanced by the antihistamine which it also contains, lie the other nighttime preparations. Antihistamines are used to treat hay fever and other complaints caused by allergies. But for a common clod all they will provide is sedation. They shouldn't be mixed with alcohol.
None of the preparations was harmful as long as you observed the warnings on the packets and didn't take them if you were suffering from certain conditions, were under othmedication or were pregnant. But the worst thing about them was the cost. The pharmaceutical industry's advertising and packaging efforts had grossly inflated the price of relatively cheap ingredients, and in many cases you could get the same relief from straightforward paracetamol taken with a soothing warm drink of lemon and honey.